Alert archive / Illinois / Beach Hazards Statements in 2022
Beach Hazards Statement 7, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jul 13, 2022, 3:07 AM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Jul 13, 2022, 3:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2022, 3:07 AM CDT (08:07 UTC)
- In effect from
- Jul 13, 2022, 3:00 PM CDT
- Expired
- Jul 14, 2022, 3:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
285 WHUS43 KLOT 130807 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 307 AM CDT Wed Jul 13 2022 ILZ006-103-104-INZ001-002-131615- /O.NEW.KLOT.BH.S.0007.220713T2000Z-220714T0800Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 307 AM CDT Wed Jul 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. * WHERE...In Indiana, Lake and Porter Counties. In Illinois, Lake, Northern Cook and Central Cook Counties. * WHEN...From 3 PM CDT this afternoon through late tonight. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
4 follow-up statements
665 WHUS43 KLOT 131515 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 1015 AM CDT Wed Jul 13 2022 ILZ006-103-104-INZ001-002-132315- /O.CON.KLOT.BH.S.0007.220713T2000Z-220714T0800Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 1015 AM CDT Wed Jul 13 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. * WHERE...In Indiana, Lake and Porter Counties. In Illinois, Lake, Northern Cook and Central Cook Counties. * WHEN...From 3 PM CDT this afternoon through late tonight. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
994 WHUS43 KLOT 132048 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 348 PM CDT Wed Jul 13 2022 ILZ006-103-104-INZ001-002-140500- /O.CON.KLOT.BH.S.0007.000000T0000Z-220714T0800Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 348 PM CDT Wed Jul 13 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM CDT THURSDAY... * WHAT...High waves to 5 feet and dangerous currents expected at Lake Michigan beaches. * WHERE...In Indiana, Lake IN and Porter Counties. In Illinois, Northern Cook, Lake IL and Central Cook Counties. * WHEN...Until 3 AM CDT Thursday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
768 WHUS43 KLOT 140238 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 938 PM CDT Wed Jul 13 2022 ILZ006-103-104-INZ001-002-140800- /O.CON.KLOT.BH.S.0007.000000T0000Z-220714T0800Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 938 PM CDT Wed Jul 13 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM CDT THURSDAY... * WHAT...High waves to 5 feet and dangerous currents expected at Lake Michigan beaches. * WHERE...In Indiana, Lake IN and Porter Counties. In Illinois, Northern, Central Cook, and Lake IL Counties. * WHEN...Until 3 AM CDT Thursday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
855 WHUS43 KLOT 140757 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 257 AM CDT Thu Jul 14 2022 ILZ006-103-104-INZ001-002-140900- /O.EXP.KLOT.BH.S.0007.000000T0000Z-220714T0800Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 257 AM CDT Thu Jul 14 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING... Waves are very gradually subsiding early this morning along Lake Michigan beaches of Illinois and Indiana. This slow rate will continue into today, with a moderate risk of rip currents through the entire morning. Consider staying out of the water this morning, especially if not a seasoned swimmer. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 2:54 AM CDT, 13 minutes earlier.
Area forecast discussion, Jul 13, 2:54 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
254 AM CDT Wed Jul 13 2022
.SHORT TERM...
Issued at 250 AM CDT Wed Jul 13 2022
Through Thursday...
A couple points of interest for today's weather:
* Isolated to scattered showers are more probable this afternoon
than it appeared for today 24 hours ago, with modest potential
for 30+ mph gusts from a couple of these showers, though thunder
chances look low (<20%)
* North-northeast winds of 15-20 mph over much of Lake Michigan by
mid afternoon will establish onshore waves just enough for a
high rip current risk that will continue into this evening
Early morning satellite imagery shows a well-defined upper level
short wave across Wisconsin riding northwest flow aloft around a
broader scale long wave trough across eastern Canada and the
northeastern quarter of our country. There is an associated mid
level cool pocket being dragged southward with this, with RAP-
analyzed 700 mb temperatures down to near 2C in southern
Wisconsin. As this wave continues southeastward this morning,
cannot completely rule out spotty A.M. sprinkles, but more so it
sets the stage for afternoon shower potential. It does this in a
couple ways...1.) the mid-level cool air over surface heating
into the lower 80s creates instability, and 2.) a cold front
surface reflection entering the area acting as a source of
convergence and instability pooling.
For this afternoon, mixed-layer CAPE values are forecast by the
RAP and NAM to be 500-1000 J/kg in an axis ahead of this backdoor
front, from roughly the southwestern suburbs through the Kankakee
River Valley. While there is model difference on whether there is
full erosion of a cap between 650 and 600 mb as sampled on last
evening's DVN sounding, forecast soundings show a freely
convective level of at least a few thousand feet developing atop
steep boundary layer lapse rates. So confidence has increased in
some showers developing, though confidence is still on the lower
side just how much coverage there is. Most models produce some
QPF in the area of the instability pooling, and similar to
yesterday upstream any showers will have the ability to produce
"mini cold pools" with the steepened low-level lapse rates and
unidirectional northwest flow above the surface. Without as
strong of a short wave, showers should not persist as long as last
night in Wisconsin, and also should have less of a thunder
footprint. Forecast soundings show limited positive CAPE profiles
above -10C, limiting charge distribution for lightning as well.
Have a slight chance along and south of the Kankakee River Valley,
where better lapse rates and some signal from the 00Z HREF
calibrated thunder guidance. For tonight, any showers should fade
in our southern CWA by 8-9 P.M.
Regarding the rip current risk, the backdoor cold front will be
provided some lake "push" during peak heating given density
difference between the marine layer and warmer air over land. An
average of output wind speeds from model guidance along the
Illinois shore is around 14 kt (16 mph), and using local wind-
wave relationship climatology for north-northeast winds, that
would support 3-5 ft waves. The latest wave model data is a just a
smidge lower than this, so it is a bit more marginal of an event,
but experience with wind-driven waves after a cold front says
they can often overperform some. Given this and the onshore
component favoring rip currents, a Beach Hazards Statement has
been issued for our lakeside counties.
Thursday will be a quiet day with northeast winds and temperatures
a tad below normal. Lakeside communities have forecast highs only
in the lower to mid 70s.
MTF
&&
.LONG TERM...
Issued at 250 AM CDT Wed Jul 13 2022
Thursday night through Tuesday...
Ensemble model guidance remains fair agreement that expansive
upper-level ridging will become established across the west-central
United States Friday through Sunday. The Great Lakes will hence
be positioned beneath upper-level northwesterly flow, which often
acts as a highway for upper-level shortwave troughs and associated
chances for precipitation. While it can be difficult to parse out
exact timing of waves of precipitation in such a pattern, ensemble
meteograms appear to favor one wave on Friday followed by another
wave on Sunday. Thunder chances on Friday appear highest west of I-
39 in closer proximity to a building instability axis, and areawide
Sunday. With poor mid-level lapse rates and generally weak upper-
level flow, severe weather potential doesn't look overly high
through the weekend. However, healthy PWATs of 1.8"+ should support
surprisingly efficient rainfall rates providing most areas a shot of
much-needed rainfall. Temperatures look seasonably muted thanks to
what will likely be periods of healthy cloud cover with highs
generally in the low to mid 80s and overnight lows in the mid to
upper 60s.
Next week, forecast confidence lowers owing to ensemble spread in
the upper-level pattern. A general idea of retrograding ridging to
the west and stagnant/muddy troughing across the southeastern US
points toward a period of dry and warm weather across the Lower
Great Lakes, which is supported by NBM temperatures gradually
warming and low (<15%) chances for precipitation through at least
Tuesday.
Borchardt
&&
.AVIATION...
For the 06Z TAFs...
The primary aviation concerns are as follows:
* Trends in wind direction through the first 12 hours of the TAF
period (low confidence)
* Easterly wind shift associated with a backdoor cold front
pushing off Lake Michigan (medium confidence on timing)
* Potential for scattered showers and even a few thunderstorms to
develop this afternoon along the backdoor cold front (low
confidence)
As an upper-level wave approaches from the northwest, surface
winds should remain generally west to southwesterly through the
overnight hours at the terminals. However, a wind shift to
northwesterly may occur at RFD/DPA/ORD/MDW between 7-10Z as
outflow form decaying showers drifts southward into northern
Illinois. For now, will explicitly mention a wind shift at RFD at
07Z owing to a closer proximity to Wisconsin and will monitor
trends upstream for possible AMDs at the Chicago terminals. Toward
daybreak, winds should trend west-northwesterly and potentially
increase in magnitude markedly just after sunrise as mixing builds
into the base of strong low-level flow along the backside of the
aforementioned wave. In all, confidence in the wind forecast
overnight through tomorrow morning is lower than average.
Early tomorrow afternoon, a backdoor cold front is expected to
push inland from Lake Michigan and shift winds east-northeasterly.
For now, will maintain the inherited timing of the wind shift at
the terminals (17Z at ORD/MDW) with medium confidence it will
occur within +/- 1 hour of such.
Seasonably cool mid-level temperatures in tandem with a warming
boundary layer should contribute to increasing instability
tomorrow afternoon. However, forecast soundings indicate a
substantial warm nose may cap equilibrium levels prematurely low.
Should the warm nose end up less substantial than forecasted, strong
low- level convergence along the backdoor cold front should be
sufficient to initiate at least a few showers if not a few
thunderstorms during the early afternoon hours. At this point,
felt there was enough signal to justify an introduction of PROB30
groups at ORD/MDW for showers and DPA for thunder, though chances
for precipitation may not rise to the bar for a full conversion
to TEMPO or FM groups with the 09Z AMD or 12Z TAF package.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...3 PM Wednesday
to 3 AM Thursday.
IN...Beach Hazards Statement...INZ001-INZ002...3 PM Wednesday to 3 AM
Thursday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 12, 2:46 PM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 246 PM CDT Tue Jul 12 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-132000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 246 PM CDT Tue Jul 12 2022 /346 PM EDT Tue Jul 12 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday through Monday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-132000- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 246 PM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday through Monday... Limited Thunderstorm Risk. Ratzer Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:39 PM CDT | Special Weather Statement | LOT | Iroquois | 51 min |
| Jul 13, 3:05 PM CDT | Special Weather Statement | LOT | Benton | 40 min |
Nearby
Beach Hazards Statements in Illinois, 2022Beach Hazards Statements in Indiana, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.